Iowa, 2010

Strong Wind in Iowa, June 10, 2010

June 10, 2010 · NWS DVN · 1 event in 1 county or zone

Gradient wind gusts estimated to be 55 mph blew down some 6 to 8 inch diameter tree limbs about 5 miles southwest of Vinton, IA around 347 pm June 10.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Gradient wind gusts estimated to be 55 mph blew down some 6 to 8 inch diameter tree limbs about 5 miles southwest of Vinton, IA around 347 pm June 10.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 10, 2:18 PM CST, 6 hours 29 minutes earlier.

Area forecast discussion, Jun 10, 2:18 PM CST, 6 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
318 PM CDT THU JUN 10 2010

.SYNOPSIS...
AN ACTIVE AND MORE AMPLIFIED UPPER PATTERN CONTINUES TO DEVELOP WITH
12Z ANALYSIS INDICATING FALLING HTS OVER WESTERN CONUS AND A FLAT
RIDGE OVER THE CENTRAL CONUS BUILDING EASTWARD. A MID LEVEL VORT
PASSING THROUGH THIS RIDGE...INDICATED OVER CENTRAL NEB AT 12Z WAS
HELPING DRIVE A STUBBORN MCS...WHOSE REMNANTS WERE PUSHING INTO THE
WESTERN AND SW CWA THIS AFTERNOON. THIS MCS WAS ON THE NOSE OF THE
H8 WARM FRONT AND STRONG THETAE ADVECTION...AND ALONG THE EDGE OF A
THE CAP AT H7. MSAS AT 19Z INDICATED THE WARM FRONT AND LEADING EDGE
OF DEWPOINTS IN THE UPPER 60S TO LOW 70S AS CLOSE AS A LINE FROM FAR
SE NEB THROUGH KIRKSVILLE TO CENTRAL IL. IN OUR CWA NORTH OF THIS
BOUNDARY...CLOUD COVER FROM THE MCS HAS HELD TEMPERATURES IN THE 70S
ACROSS THE NORTH...WHILE THINNER CLOUDS HAVE WARMED THE SE INTO THE
LOWER 80S. A PRESSURE RISE/FALL COUPLET AND MESO HIGH ASSOCIATED
WITH THE MCS WAS RESULTING IN VERY STRONG SURFACE WINDS IN CENTRAL
IA...WHICH WILL HAVE TO BE MONITORED IN THE SHORT TERM AS THE ENTIRE
SYSTEM MIGRATES E-SE THIS EVENING.
&&

.SHORT TERM...TONIGHT AND FRIDAY...
MAIN CHALLENGE IS WHERE THE NEXT MCS WILL FORM AND THE LARGE IMPACT
IT WILL HAVE ON TEMPERATURES AND RAIN COVERAGE. MODELS CONTINUE TO
HAVE A VERY POOR HANDLE ON THESE SYSTEMS...WITH THIS MORNING/S
DEPICTED TOO FAR TO THE NORTH AND SUSPECT THIS MAY BE THE CASE AGAIN
WITH THE NEXT ROUND TONIGHT INTO FRIDAY. THE SURFACE WARM FRONT WILL
CONTINUE TO TRY TO EDGE NORTH THROUGH THE AREA...ONCE THE MESOSCALE
EFFECTS OF THE CURRENT MCS DISSIPATE. OVERALL THINKING IS THAT THIS
MAY DELAY THE NORTHWARD MIGRATION OF THE FRONT AT THE SURFACE...
WHILE ALOFT...THE H8 WARM FRONT FROM THE DAKOTAS THROUGH FAR WESTERN
IA TO SRN IL AT 12Z WILL LIKELY MAKE PROGRESS AND FOCUS THE
NOCTURNAL CONVECTION FURTHER NORTH THAN LAST NIGHT. THE RESULTING
MCS WOULD THEN TRACK E-SE INTO AT LEAST THE NRN CWA LATE NIGHT INTO
FRIDAY MORNING AND HAVE CHANCE POPS FOR THIS POTENTIAL THERE. DURING
THE DAY...THE GFS BRINGS A WARM CAP AT H7 NORTHEAST OVER THE AREA TO
SUPPRESS ANY FURTHER CONVECTION...BUT THE NAM HAS THE EDGE OF THE
CAP RIGHT OVER THE AREA. WITH UNCERTAINTY IN THUNDERSTORM COVERAGE
AND CLOUD COVER...HAVE LOWERED MAX TEMPERATURES TO NEAR OR BELOW
GUIDANCE WITH MID AND UPPER 80S.
..SHEETS..

.LONG TERM...FRIDAY NIGHT THROUGH THURSDAY...
IT IS A DIFFICULT...LOW CONFIDENCE FORECAST TODAY...WITH THE MAIN
FOCUS BEING ON THUNDERSTORM CHANCES AND TEMPERATURES THROUGH THE
PERIOD. WITH THE PROBLEMS GOING ON IN THE MODELS IN THE CURRENT
PERIOD...DOUBT IS CAST UPON THE ENTIRE 7 DAY FORECAST...AND WOULD
NORMALLY MAKE FEW...IF ANY CHANGES UNTIL WE HAD A BETTER TREND. THAT
SAID THOUGH...HAVE BEEN FORCED TO ADD IN POPS TO NEARLY THE ENTIRE
EXTENDED PERIOD...IN PART DUE TO THESE UNCERTAINTIES.

FRIDAY NIGHT THROUGH SATURDAY NIGHT THE SURFACE BOUNDARY SLOWLY SAGS
SOUTHEAST ACROSS IOWA...WITH SOME UPPER LEVEL IMPULSES AND SURFACE
WAVES GENERATING ROUNDS OF SHOWERS AND THUNDERSTORMS THROUGH THE
PERIOD.  EXPECT MCS DEVELOPMENT OUT OVER THE PLAINS AND NEAR THE
BOUNDARY EACH NIGHT...WHICH WILL ROLL EAST ACROSS IOWA OR NORTHERN
MISSOURI AND THEN AFFECT ALL OR A PORTION OF THE FORECAST AREA
DURING THE DAY. WE WERE ALREADY CARRYING SOME POPS FOR THESE
PERIODS...BUT HAVE RAISED THEM AS THE CONFIDENCE HERE IS RISING. HOT
TEMPERATURES FOR THIS PERIOD ARE BEGINNING TO LOOK A LITTLE
DOUBTFUL. IF THE CAP CAN HOLD AND WE DO NOT GET THUNDERSTORMS...LOW
TO MID 90S ARE NOT OUT OF THE QUESTION. BUT IF WE HAVE YET ANOTHER
MCS ROLLING ACROSS THE AREA WE WILL BE ON THE COOL SIDE OF THE 80S.

SUNDAY THERE MIGHT BE A QUIET PERIOD BETWEEN ROUNDS OF
THUNDERSTORMS...BUT GIVEN THE MODEL UNCERTAINTY HAVE ELECTED TO
CARRY SOME LOW END POPS...AND HAVE KEPT TEMPERATURES ON THE COOL
SIDE IN CASE OF ANOTHER FLIP-FLOP.

ONE OF THE SIGNIFICANT CHANGES TO THE FORECAST IS ADDING POPS TO
MONDAY AND EARLY TUESDAY...AND A SLIGHT WARMING UP OF TEMPERATURES.
THE MODELS HAD ALREADY BEEN TRENDING WEAKER WITH THE SURFACE RIDGE
THAT BUILDS INTO THE UPPER MIDWEST...BUT NOW THE 12Z RUNS WEAKEN IT
EVEN MORE...AND ALLOW THE SURFACE BOUNDARY TO STAY CLOSER TO OUR
AREA...AND EVEN RIDE A SURFACE WAVE ALONG IT TO GENERATE WHAT MAY BE
A SIGNIFICANT QPF EVENT IN THE FORECAST AREA MONDAY AND MONDAY
NIGHT.  THE SURFACE WAVE IS BEING DRIVEN BY AN EJECTION OF ENERGY
OUT OF WHAT WAS A DEEP UPPER TROUGH OUT OVER THE ROCKIES OVER THE
WEEKEND. TIMING IS QUITE DIFFERENT ON THE MODELS...BUT HAVE USED THE
ECMWF MORE FOR ITS CONSISTENCY WITH THIS FEATURE ON THE LAST COUPLE
RUNS.

THE LONGWAVE TROUGH OUT OVER THE ROCKIES GETS A FRESH INJECTION OF
ENERGY AS A WAVE MOVES THROUGH IT MIDWEEK. IT EVENTUALLY GENERATES
ANOTHER SURFACE LOW OVER THE HIGH PLAINS...WHICH THEN MOVES TO THE
NORTHEAST...AND PUSHES BOUNDARIES ACROSS THE CWA WEDNESDAY NIGHT
THROUGH THURSDAY. HAVE INCLUDED YET MORE PRECIPITATION CHANCES IN
THIS TIME RANGE...ALONG WITH SEASONABLY WARM TEMPERATURES.
..LE..

&&

.AVIATION...
LINE OF THUNDERSTORMS MOVING THROUGH EASTERN IA WILL PASS THROUGH
ALL TERMINALS BY 01Z THIS EVENING. THESE STORMS WILL PRODUCE BRIEF
MVFR CONDITIONS DUE TO BOTH LOW CIGS AND VSBYS...AND WILL CONTAIN
VARIABLE WINDS GUSTING FROM 15 TO 25KTS. THERE IS A POTENTIAL FOR
STRONG SE WINDS CURRENTLY OVER CENTRAL IA BEHIND THIS COMPLEX TO
TRANSLATE EAST TO AFFECT THE TERMINALS THIS EVENING...BUT CERTAINTY
NOT HIGH ENOUGH TO INCLUDE IN FORECASTS AND WILL BE MONITORED
CLOSELY. FOLLOWING THUNDERSTORMS THIS EVENING AND OVERNIGHT...VFR
CONDITIONS ARE EXPECTED TO GRADUALLY WORSEN TO MVFR DUE TO LOWERING
CIGS AS A WARM FRONT LIFTS NORTHEAST ACROSS THE AREA. THERE IS ALSO
A POSSIBILITY OF ANOTHER LARGE COMPLEX OF THUNDERSTORMS TO DEVELOP
OVER THE PLAINS AND MIGRATE EAST TO SOUTHEAST TO AFFECT THE
TERMINALS LATE NIGHT INTO FRIDAY. HOWEVER...THE CONFIDENCE IN THE
TIMING AND PLACEMENT OF THESE THUNDERSTORMS IS TOO LOW TO INCLUDE IN
THE FORECASTS.
..SHEETS..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SHEETS/LE
Hazardous weather outlook, Jun 10, 3:34 AM CST, 17 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
434 AM CDT THU JUN 10 2010

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-110945-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
434 AM CDT THU JUN 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TODAY AND TONIGHT MAINLY
WEST OF THE MISSISSIPPI RIVER. SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS FRIDAY NIGHT THROUGH
SATURDAY NIGHT AS A COLD FRONT SLOWLY APPROACHES THE REGION. THE
STORM PREDICTION CENTER HAS PLACED THE ENTIRE OUTLOOK AREA IN A
SLIGHT RISK FOR SEVERE THUNDERSTORMS ESPECIALLY FRIDAY NIGHT. THE
MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL.

VERY WARM TO HOT WEATHER CAN ALSO BE EXPECTED FRIDAY AND SATURDAY.
ACTUAL TEMPERATURES WILL BE AROUND 90...COMBINED WITH HIGH
HUMIDITY...WILL RESULT IN HEAT INDICIES IN THE MID TO UPPER 90S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

HAASE

In the hours before

Local storm report, Jun 10, 2:50 PM CST, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
350 PM CDT THU JUN 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     NON-TSTM WND GST 5 SW VINTON             42.11N 92.09W
06/10/2010  E55 MPH          BENTON             IA   TRAINED SPOTTER

            SPOTTER ALSO REPORTED 6 TO 8 INCH DIAMETER TREE BRANCHES
            DOWN.

&&

MIKEZ
Special weather statement, Jun 10, 2:55 PM CST, 5 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
355 PM CDT THU JUN 10 2010

IAZ040-041-051>053-063-064-076-102145-
DELAWARE IA-BUCHANAN IA-JONES IA-BENTON IA-LINN IA-IOWA IA-JOHNSON IA-
KEOKUK IA-
355 PM CDT THU JUN 10 2010

...STRONG GUSTY WINDS TO AFFECT THE AREA...

STRONG GUSTY WINDS FOLLOWING AN AREA OF SHOWERS AND THUNDERSTORMS
WILL CONTINUE FOR AN HOUR OR SO THIS EVENING.  WIND GUSTS OF 45 TO
55 MPH ARE EXPECTED FOR A SHORT PERIOD OF TIME...AND WILL THEN
SLOWLY DIMINISH.

THESE STRONG WIND GUSTS MAY CAUSE SOME LOCALIZED DAMAGE TO
TREES...AND BLOW AROUND OTHER LIGHTWEIGHT UNSECURED OBJECTS.  IT
WILL ALSO MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES.

&&

LAT...LON 4152 9239 4151 9231 4229 9231 4230 9207
      4264 9209 4265 9114 4229 9130 4229 9137
      4214 9137 4152 9167 4149 9240

LE
Special weather statement, Jun 10, 4:07 PM CST, 4 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
507 PM CDT THU JUN 10 2010

IAZ042-053-054-065>068-078-ILZ001-002-007-009-015-016-102300-
DUBUQUE IA-JACKSON IA-JONES IA-CLINTON IA-CEDAR IA-SCOTT IA-
MUSCATINE IA-LOUISA IA-JO DAVIESS IL-STEPHENSON IL-CARROLL IL-
WHITESIDE IL-ROCK ISLAND IL-HENRY IL-
507 PM CDT THU JUN 10 2010

...GUSTY NON-THUNDERSTORM WINDS MAY AFFECT AREA UNTIL 6 PM...

STRONG GUSTY WINDS AFTER THE PASSING OF AN AREA OF SHOWERS AND
THUNDERSTORMS WILL CONTINUE FOR 30 MINUTES OR SO THIS EVENING.
WIND GUSTS OF 35 UP TO 45 MPH ARE EXPECTED FOR A SHORT PERIOD OF
TIME...AND WILL THEN SLOWLY DIMINISH.

THESE STRONG WIND GUSTS MAY CAUSE SOME LOCALIZED DAMAGE TO
TREES...AND BLOW AROUND OTHER LIGHTWEIGHT UNSECURED OBJECTS.  IT
WILL ALSO MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES.

&&

LAT...LON 4255 9064 4251 9062 4251 9020 4248 8978
      4154 8996 4138 9085 4133 9139 4256 9080

NICHOLS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Benton

When
June 10, 8:47 PM CST
Where
Benton forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$50
Reported by
Trained Spotter
Coordinates
42.080, -92.066 (the zone’s center; the record gives no point)

Gradient wind gusts estimated to be 55 mph blew down some 6 to 8 inch diameter tree limbs about 5 miles southwest of Vinton, IA around 347 pm June 10.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238739.